Vitamin E, K and green vegies,

Was to my cardio 2 days ago and forgot ask about the above. I had taken Vit. E for years until my 1st stent 2 years ago. I am on Plavix and heard that the E vitmain does the thinning of the blood also. Now I hear that you don't eat green veggie because they are full of K. I really should call and ask my Dr. I suppose, but wonder if any of you know anything about this/ Thanks for any input.

PS:Might mention I do enjoy veggies moreso than meats.

Report post

10 replies. Join the discussion

My gram was recently put on coumidin so this was an issue for her. Her doc told her to avoid adding any extra dark green leafies to her diet. He said if she eats something on a regular basis she didn't have to change it but don't start adding new greens to try to improve her diet. When many people are put on meds they try a lifestyle change as well. This is when the greens come into play. If they are already a regular part of your diet, I wouldn't change them at all. But... I'm not a doc so you definitely want to ask your own cardio what his opinion is on the issue!!!

Amy

Report post

PS-They took me off of vitamin E about 8 years ago after studies showed no added benefits & possibly some negitives. Ask your doc about the E as well!!!

Report post

You didn't mention if you're taking Coumadin. I've never heard any Vit. K warnings while taking Plavix, which works in a different way than Coumadin does.

There's lot of good info online about not mixing dark leafy greens with anti-coagulants like Coumadin.
"Large doses of vitamin K (found in fish, liver, and spinach, cabbage, cauliflower, brussels sprouts, and other green, leafy vegetables) can decrease the effects of the medicine."

That's from the Texas Heart Institute at:

http://www.texasheart.org/hic/topics/meds/blodmeds.cfm
XOXOXO


http://www.myheartsisters.org

Report post

Thanks for your reply. I don't want to take K and I do eat the green veggies, but my multi vitamin has K in it. 35 mg and maybe n ot enough to hurt. No, I am not on coumadin and hope I never am. I took the E vitamin for bursitis and discovered I didn't get brown spots on my hands. Since I haven't been taking it I am getting the spots and don't like it. Course compared to my heart problems, it is nothing.

Report post

thank you also. Guess I didn't know that it would not effect the Plavix. Read something about the K in my info book that the nutritionist gave me. Guess I didn't read it well enough. I'm too much of a veggie eater to have to go to the 3 socalled veggies, green beans, corn and peas. Thanks again- now I can eat like I want to and hopefully stay healthier.

Report post

I think taking a multivitamin with vitamin K is fine ~ you just want to continue to take it on a regular basis. I am taking a small dosage of vitamin K and I am on coumadin. I am doing so under the supervision of my coumadin nurse, but the idea is to help stabilize my INR.

I'm sorry, but if I feel like eating a salad, I am going to eat one. I think it's just everything in moderation. I'm going to go read the information from the Texas Heart Institute now. Maybe that will change my mind!

Blessings,
Bj

Report post

Dose to the diet, not diet to the dose. If you enjoy vegetables, you should continue to and your dose should be modified according to your diet. Limiting green vegetables is old-school and outdated. You can and should eat them when you're on anticoagulation therapy.
Annie

Report post

wow so many stories about coumadin. i am on it and i love salads. i just eat them when i am not going to give blood. i go once a week still and i wish it would get under control already. we eat alot of salads in the summertime they are great especially a big dish of iceberg lettuce and cucumbers and grated cheddar on a regular dish with a grilled piece of chicken sliced on it wow that fills you up. and it's good.

Report post

thanks to all of you for the replies. I am going to continue with my green veggies , red & yellow ones too. And with more fruit also since there are more coming available now. That salad sound real good cc49. Was going to have one for supper, but was so tired from working in the yard just ate what was handy without any fuss. Have a good week end. Grace

Report post

i am also on plavix and aspirin daily. I take a multivit, plus extra K and lots of Vit. D and was able to get off my osteoporosis meds, since my dexascan showed no osteoporosis. I eat lots of greens, so do not worry, nutrition (healthy)feeds the whole body.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.